Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 6, NWS Hastings, NE

April 30, 2011Furnas County, Harlan County, Nebraska; 4 counties in Kansas

NWS Hastings, NE issued this red flag warning at Apr 30, 2011, 12:09 PM CDT for Furnas County, Harlan County, Nebraska; 4 counties in Kansas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2011, 12:09 PM CDT (17:09 UTC)
Expired
Apr 30, 2011, 7:00 PM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 92 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
-129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WWUS83 KGID 301709
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1209 PM CDT SAT APR 30 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.A SURFACE FRONTAL BOUNDARY SHIFTING THROUGH THE REGION WILL BRING
GUSTY NORTHWEST WINDS THROUGH THE AFTERNOON HOURS...AS WELL AS
DRIER AIR. WHILE AFTERNOON TEMPERATURES WILL NOT BE EXCEPTIONALLY
WARM...LOWER DEW POINTS WORKING INTO THE AREA ARE EXPECTED TO
RESULT IN RELATIVE HUMIDITIES DROPPING TO LESS THAN 20 PERCENT FOR
A FEW HOURS THIS AFTERNOON. THE LOWER RELATIVE HUMIDITIES COMBINED
WITH NORTHWEST WINDS OF 20 TO 25 MPH AND GUSTS NEAR 35 MPH
POSSIBLE...WILL RESULT IN THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

KSZ005-006-017-018-NEZ082-083-010000-
/O.NEW.KGID.FW.W.0006.110430T1709Z-110501T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-FURNAS-HARLAN-
1209 PM CDT SAT APR 30 2011

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 005...006...
017...018...082 AND 083...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS...
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 017 ROOKS...
  FIRE WEATHER ZONE 018 OSBORNE. IN NEBRASKA...FIRE WEATHER 
  ZONE 082 FURNAS...FIRE WEATHER ZONE 083 HARLAN. 

* SUSTAINED NORTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS NEAR 35 MPH
  WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS. 

* WITH LOWER DEW POINTS WORKING INTO THE AREA...RELATIVE
  HUMIDITIES ARE EXPECTED TO DROP TO LESS THAN 20 PERCENT FOR A
  FEW HOURS THIS AFTERNOON. 

* LOW RELATIVE HUMIDITIES...GUSTY NORTHWEST WINDS AND FAVORABLE
  FUELS WILL RESULT IN THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH
  CONDITIONS THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

ADO
1 follow-up statement
342 
WWUS83 KGID 302348
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
648 PM CDT SAT APR 30 2011


KSZ005-006-017-018-NEZ082-083-010100-
/O.EXP.KGID.FW.W.0006.000000T0000Z-110501T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-FURNAS-HARLAN-
648 PM CDT SAT APR 30 2011

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
FIRE WEATHER ZONES 005...006...017...018...082 AND 083...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR THE
FOLLOWING COUNTIES.

IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... FIRE WEATHER ZONE
006 SMITH...FIRE WEATHER ZONE 017 ROOKS... FIRE WEATHER ZONE 018
OSBORNE. IN NEBRASKA...FIRE WEATHER ZONE 082 FURNAS...FIRE WEATHER
ZONE 083 HARLAN.

THE WIND IS BEGINNING TO DIE DOWN AND THE RELATIVE HUMIDITY VALUES
ARE ON THE RISE. CONSEQUENTLY...THE DANGEROUS FIRE WEATHER
CONDITIONS ARE SUBSIDING AND THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE.

$$

WESELY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 30, 6:14 AM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 30, 6:14 AM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
614 AM CDT SAT APR 30 2011

.AVIATION...12Z KGRI TAF. VFR CONDITIONS TO CONTINUE AT KGRI
THROUGH THE NEXT 24 HOURS. CEILINGS NEAR 8000FT AGL WILL PERSIST
THROUGH THE NEXT FEW HOURS BEFORE BREAKING BY MID TO LATE MORNING.
THE LOW LEVEL WIND FIELD WILL REMAIN FROM THE NORTH/NORTHWEST
THROUGH THE NEXT 24 HOURS...INTENSIFYING TO NEAR 23KTS AND
GUSTING TO AROUND 30KTS BY 17Z. THE LOW LEVEL WIND FIELD IS THEN
EXPECTED TO DIMINISH BY 01Z AS THE PBL DECOUPLES AND THE LOW
LEVEL PGF WEAKENS SOME. VISIBILITY RESTRICTIONS ARE NOT
ANTICIPATED THROUGH THE NEXT 24 HOURS.

&&

.PREV DISCUSSION... /ISSUED 323 AM CDT SAT APR 30 2011/

DISCUSSION...KUEX WSR-88D EARLY THIS MORNING SHOWS A FEW SHOWERS
MOVING ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. THESE APPEAR
TO BE TIED TO A PASSING H7 WAVE BEHIND A STRONG COLD FRONT THAT
MOVED ACROSS MOST OF THE CWA EARLIER THIS MORNING. THE 30.00Z NAM
AND GFS BOTH SUGGEST THE BETTER FORCING ASSOCIATED WITH THE MID
LEVEL WAVE SHOULD BE EAST AND NORTH OF THE CWA BY 12Z...SO WILL GO
DRY FOR MOST OF THE DAY. IT WILL REMAIN BREEZY TODAY...AND WINDS
SHOULD BE AT THEIR STRONGEST THIS AFTERNOON AS LOW LEVEL LAPSE
RATES INCREASE ACROSS THE FORECAST AREA. 29.00Z NAM BUFR SOUNDINGS
SUGGEST MIXING WILL BECOME QUITE DEEP...WITH MOMENTUM TRANSFER
SUGGESTING WINDS NEAR 40 KTS AT THE TOP OF THE MIXED LAYER IN THE
NORTH. GFS NUMERICAL GUIDANCE BRINGS SUSTAINED WINDS TO NEAR 30
MPH IN PARTS OF THE NORTH AND WEST THIS AFTERNOON AS WELL...AND
AFTER DISCUSSIONS WITH SURROUNDING OFFICES WILL HOIST A WIND
ADVISORY STARTING AT NOON. WILL KEEP THE ADVISORY FOCUSED NORTH
AND WEST OF A LINE FROM ROUGHLY LEXINGTON TO FULLERTON.
TEMPERATURES TODAY WILL BE MUCH COOLER THAN YESTERDAY...AND WILL
AIM FOR HIGHS IN THE MID 50S TO MID 60S ACROSS THE FORECAST AREA.

WINDS WILL SUBSIDE THIS EVENING...AS MIXING DECREASES AND THE
SURFACE PRESSURE GRADIENT RELAXES A BIT. TEMPERATURES WILL BE
COOL...AND HAVE SOME CONCERN ABOUT FROST/FREEZE HEADLINES NOW THAT
WE ARE HEADING INTO MAY. TEMPERATURES WILL LIKELY FALL INTO THE
30S LATE TONIGHT INTO SUNDAY MORNING...SO IF WINDS DECREASE ENOUGH
FROST COULD BECOME A CONCERN. FOR NOW...WILL HOLD OFF ON A
HEADLINE AND LET LATER SHIFTS ASSESS THINGS...BUT WILL MENTION AT
LEAST SOME PATCHY FROST POSSIBILITIES IN THE HAZARDOUS WEATHER
OUTLOOK THIS MORNING.

CONFIDENCE IN PRECIPITATION CHANCES FOR SUNDAY INTO MONDAY ARE
NOT VERY HIGH...WITH DIFFERENCES SHOWING UP IN THE VARIOUS SHORT
TERM MODEL SOLUTIONS. THE UPPER FLOW REMAINS WEST/NORTHWEST IN
DIRECTION AND THE MODELS ARE HAVING A HARD TIME RESOLVING ANY
SUBTLE WAVES THAT MAY TRY TO RIPPLE ACROSS THE REGION. WILL LEAN
TOWARDS THE SREF WHICH GENERALLY KEEPS ANY RAIN CHANCES NORTH AND
WEST OF THE FORECAST AREA FOR SUNDAY...BUT DOES BRING IN A SMALL
POP MONDAY AFTERNOON IN WESTERN PARTS OF THE FORECAST AREA.

ANOTHER CONCERN FOR SUNDAY NIGHT INTO MONDAY WILL AGAIN BE THE
FROST/FREEZE POTENTIAL WITH LOWS FALLING INTO THE LOWER TO MID
30S. WINDS SHOULD BE LIGHT WITH SURFACE HIGH PRESSURE TAKING HOLD
OF THE AREA...THOUGH THERE COULD BE SOME MID AND HIGH LEVEL CLOUDS
ACROSS PARTS OF THE AREA. WILL AGAIN MENTION THE POSSIBILITY OF
FROST IN THE HAZARDOUS WEATHER OUTLOOK AS A START.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     NEZ039>041-046-047-060-061.

KS...NONE.
&&

AVIATION...BRYANT
DISCUSSION...KING
Hazardous weather outlook, Apr 30, 3:47 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
347 AM CDT SAT APR 30 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
347 AM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

GUSTY NORTHWEST WINDS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY.
THE STRONGEST WINDS WILL GENERALLY RESIDE ALONG AND NORTH OF A
LINE FROM NEAR LEXINGTON TO FULLERTON...WHERE A WIND ADVISORY
GOES INTO EFFECT THIS AFTERNOON. PLEASE REFER TO THE LATEST WIND
ADVISORY MESSAGE FOR ADDITIONAL INFORMATION.

AN ELEVATED FIRE DANGER IS EXPECTED THIS AFTERNOON SOUTHWEST OF A
LINE FROM NEAR ARAPAHOE NEBRASKA TO OSBORNE KANSAS DUE TO GUSTY
WINDS AND LOW RELATIVE HUMIDITIES.

COOL TEMPERATURES IN THE LOWER TO MID 30S COULD HELP LEAD TO
PATCHY FROST IN SOME AREAS LATE TONIGHT INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

COOL CONDITIONS ARE EXPECTED AGAIN LATE SUNDAY NIGHT INTO EARLY
MONDAY MORNING...WITH MORE PATCHY FROST POSSIBLE.

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON FOR AREAS
ALONG AND WEST OF A LINE FROM PLAINVILLE KANSAS TO YORK NEBRASKA.
THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY INTO WEDNESDAY NIGHT
ACROSS MUCH OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:33 PM CDTSpecial Weather StatementGIDSherman27 min
Apr 29, 7:49 PM CDTSpecial Weather StatementGIDGreeley26 min
Apr 30, 3:45 AM CDTWind AdvisoryGIDBuffalo, Dawson, Greeley, Howard, Nance, Sherman and 1 more15 hr

Nearby

Red Flag Warnings in Kansas, 2011Red Flag Warnings in Nebraska, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.